High Wind, Pikes Peak Above 11000 Ft
- When
- February 18, 4:30 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
A strong weather system produced strong and damaging winds. semi-truck blown over and trees being blown down.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong weather system produced strong and damaging winds. Some of the reported damage included some barn roofs being blown off...semi-truck blown over and trees being blown down. Wind gusts in the 58 mph to 66 mph range were reported across much of the area for which there were warnings. Wind gusts between 70 and 80 mph occurred across the higher terrain. Wind gusts between 80 and 90 mph were noted around the Wet Mountain Valley and Sangre de Cristo mountains. Finally, an incredible wind gust of 148 mph was recorded at Monarch Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 17, 10:18 PM MST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1018 PM MST WED FEB 17 2016 .UPDATE... ISSUED AT 923 PM MST WED FEB 17 2016 MADE A FEW ADJUSTMENTS TO THE FORECAST FOR THE NEXT 36 HOURS BASED ON THE LATEST HIGH-RES MODEL GUIDANCE AND EXPECTED EXTREME FIRE DANGER FOR THURSDAY. RAISED AFTERNOON TEMPERATURES A FEW DEGREES ACROSS THE PLAINS FOR TOMORROW AFTERNOON BASED ON THE LATEST GUIDANCE AND EXPECTED STRONG MIXING. FEEL WE WILL OVERCOME INCOMING COOLER AIR ALOFT AND MID TO HIGH LEVEL CLOUD DECKS...WITH HIGHS IN THE UPPER 70S TO LOWER 80S FOR MOST OF THE PLAINS FOR THE AFTERNOON. ALSO LOWERED DEWPOINTS ACROSS THE PLAINS FOR THE AFTERNOON HOURS DUE TO MODEL BIAS IN THESE TYPES OF EVENTS. DROPPED LEE SLOPE DEWPOINTS INTO THE SINGLE DIGITS FROM THE MID TEENS. THIS REDUCED HUMIDITY VALUES TO LESS THAN 10 PERCENT FOR MOST AREAS TOMORROW AFTERNOON AND EVENING. WINDS...MADE ADJUSTMENTS BASED ON THE LATEST GUIDANCE. THE HIGHER ELEVATIONS LOOK GOOD WITH THE HIGH WIND WARNING...WITH GUSTS 80 TO 100 MPH POSSIBLE...ESPECIALLY ABOVE 11 KFT. LOWER ELEVATIONS SHOULD SEE WIDESPREAD WIND GUSTS 30 TO 50 MPH. DID ISSUE A HIGH WIND WATCH FOR THE AFTERNOON AND EVENING HOURS FOR HUERFANO AND WESTERN LAS ANIMAS COUNTIES. THIS INCLUDES THE SOUTHERN I-25 CORRIDOR WHERE EXTREME CROSS WINDS ARE EXPECTED. RED FLAG WARNING...THE LATEST GUIDANCE SUGGESTS WINDS WILL CONTINUE ACROSS THE PLAINS AND DIE OFF SLOWLY AFTER SUNSET. EXTENDED THE TIME PERIOD THROUGH 8 PM GIVEN THE SLOWER WIND DOWN OF WINDS. HAVE A FEELING AREAS NEAR THE KANSAS BORDER WILL PROBABLY DECOUPLE EARLIER...BUT AREAS ALONG THE I-25 CORRIDOR MAY SEE RED FLAG CONDITIONS THROUGH MUCH OF THE EVENING. ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED...INCLUDING GRILLING AND ANY OPEN FLAME. DISPOSE OF CIGARETTE BUTTS PROPERLY...THOSE THROWN FROM WINDOWS CAN CAUSE FIRES. EXTREME CAUTION IS ADVISED ACROSS THE AREA FOR THURSDAY AFTERNOON. MOZLEY && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 320 PM MST WED FEB 17 2016 ...VERY WINDY NEXT 24 HOURS... CURRENTLY... OVERALL NICE DAY ACROSS THE FCST AREA THIS AFTERNOON. WINDS WERE GENERALLY LIGHT MOST AREAS...ALTHOUGH MTN LOCATIONS WERE GUSTING INTO THE 30S. TEMPS ON THE PLAINS WERE IN THE 70S ALONG THE GREATER SOUTHERN I-25 CORRIDOR REGION...WITH 60S MOST OTHER LOCATIONS. 50S WERE NOTED ACROSS NORTHERN EL PASO COUNTY. IN THE VALLEYS...TEMPS WERE IN THE 40S AND 50S. THE STORM SYSTEM THAT WILL BE BRINGING STRONG WINDS TO THE REGION DURING THE NEXT 24H WAS STILL OFFSHORE OF THE PACIFIC WEST COAST. LOTS OF HIGH CLOUDS WERE NOTED IN ADVANCE OF THIS SYSTEM OVER THE WESTERN 1/3RD OF THE CONUS. TONIGHT... WINDS GRADUALLY RAMP UP OVER THE MTNS TONIGHT. ATTM...IT APPEARS THE STRONGEST WINDS WILL REMAIN AT THE HIGHEST LOCATIONS AS THE CRITICAL LAYER AND THE INVERSION IN THE SOUNDINGS STILL REMAINS WELL ABOVE MTN TOPS LEVELS. HOWEVER...POINT SOUNDINGS ACROSS THE REGION SHOW 650 MB WINDS OF 65 TO 75 KNTS...AND THUS IT IS GOING TO BE VERY WINDY AT MTN TOP LVL ACROSS THE ENTIRE REGION. HI RES GUIDANCE SHOWS THE WINDS AT LOWER LEVELS ARE GOING TO BE RATHER QUITE VARIABLE AND RATHER STRONG IN PLACES. AREAS SW OF PIKES PEAK SHOW RATHER STRONG NORTHEAST WINDS. ROTOR-LIKE WINDS ARE ALSO NOTED IN THE WET MTN VALLEY AND UPPER ARK RVR VALLEY. THE WINDS JUST EAST OF PIKES PEAK ALSO SHOW SIGNIFICANT VARIABILITY IN BOTH SPEED AND DIRECTION THROUGHOUT THE NIGHT...ESPECIALLY DURING THE EARLY MORNING HOURS. AS FOR PRECIP..IT IS EXPECTED TO REMAIN DRY TONIGHT ACROSS THE ENTIRE REGION. THURSDAY... WINDS OF 70 TO 80 MPH WILL BE AT MTN TOP LEVEL THROUGHOUT THURSDAY. SOUNDINGS SHOWS THE STRONGEST WINDS THURSDAY MORNING AND THEN AGAIN BY LATER THURSDAY AFTERNOON. WINDS ON THE PLAINS WILL PICK UP AROUND SUNRISE...ESPECIALLY S OF HIGHWAY 50. THESE WINDS WILL INCREASE ACROSS ALL OF THE PLAINS AS THE DAY PROGRESSES. THE OVERALL STRONGEST WINDS WILL REMAIN S OF HIGHWAY 50S WITH GUSTS TO 35 TO 45 MPH COMMON. LOCALLY STRONGER GUSTS ARE LIKELY. WINDS ACROSS EL PASO COUNTY MAY BE QUITE VARIABLE IN BOTH SPEED AND DIRECTION AT TIMES TOMORROW DUE TO BLOCKING OF THE HIGHER TERRAIN TO THE WEST. PERIODS OF RELATIVELY CALM WINDS MAY OCCUR AT TIMES...ESPECIALLY JUST EAST OF PIKES PEAK. HE WINDS ACROSS PUEBLO COUNTY MAY NOT GET GOING UNTIL AFTER THE NOONTIME HOUR. BLOWING DUST WILL BE AN ISSUE ON THE PLAINS IN PLACES. SNOW WILL BEGIN IN THE C MTNS BY AROUND NOONTIME AND WILL INCREASE IN COVERAGE AND INTENSITY AS THE DAY PROGRESSES. NOT MUCH SNOW IS ANTICIPATED...BUT SIGNIFICANT BLOWING SNOW CERTAIN. HILITES... FIRE WX HILITES AND HI WIND HILITES WILL BE UPGRADED TO WARNINGS WITH THE AFTERNOON PACKAGE. NOTE THAT I ADDED PARTS OF THE LOWER ELEVATIONS OF THE SOUTHERN MTNS TO THE HIGH WIND WARNINGS. \/HODANISH .LONG TERM...(THURSDAY NIGHT THROUGH NEXT WEDNESDAY) ISSUED AT 320 PM MST WED FEB 17 2016 PRIMARY METEOROLOGICAL CONCERNS DURING THE LONGER TERM INCLUDE TEMPERATURES...GUSTY WINDS/ELEVATED FIRE WEATHER THREATS AT TIMES AS WELL AS POPS AT TIMES. INITIALLY...HIGH WINDS ARE EXPECTED TO CONTINUE INTO THURSDAY NIGHT OVER FAVORED HIGHER TERRAIN LOCATIONS AND WILL ALLOW HIGH WIND WARNING TO CONTINUE OVER THESE LOCATIONS INTO THURSDAY NIGHT. SOME RECENT TRENDS SUGGEST THAT HIGH WINDS MAY CONTINUE INTO FRIDAY MORNING AND WFO PUEBLO MAY EXTEND/EXPAND HIGHLIGHTS AS NEEDED IF LATEST TRENDS CONTINUE. IN ADDITION TO THE RED FLAG WARNING COVERING MANY EASTERN LOCATIONS THURSDAY AFTERNOON...WFO PUEBLO WILL ALSO MONITOR FOR FAVORABLE CONDITIONS FOR ELEVATED FIRE WEATHER CONCERNS...PRIMARILY OVER FAR SOUTHEASTERN SECTIONS DURING FRIDAY AFTERNOON. ALSO...AS UPPER DISTURBANCE CENTERED NORTH OF THE FORECAST DISTRICT MOVES ACROSS THURSDAY NIGHT...PROJECT THAT SOME LIGHT ACCUMULATING SNOW SHOULD BE NOTED OVER PRIMARILY THE CONTINENTAL DIVIDE...FAVORING SECTIONS OF LAKE AND CHAFFEE COUNTIES WHERE LOCALIZED SNOW AMOUNTS OF 3 INCHES ARE ANTICIPATED FROM SUNSET THURSDAY UNTIL SUNRISE FRIDAY. MAJORITY OF FORECAST DISTRICT SHOULD THEN BE GRACED BY DRY CONDITIONS FROM FRIDAY INTO AT LEAST SUNDAY MORNING AS DRY SOUTHWESTERLY TO ZONAL UPPER FLOW PREVAILS. AT THE SURFACE...THE LEE-SIDE TROUGHING/SURFACE LOW PATTERN OVER SOUTHEASTERN COLORADO IS EXPECTED TO PREVAIL FROM THURSDAY NIGHT INTO AT LEAST FRIDAY NIGHT WITH A COOLER NORTHERLY TO NORTHEASTERLY SURFACE SURGE MOVING ACROSS EASTERN PORTIONS BY SUNDAY. METEOROLOGICAL FOCUS THEN SHIFTS TO THE AMOUNT OF IMPACT THAT NEXT UPPER DISTURBANCE IN COMBINATION WITH DEVELOPING RELATIVELY MOIST NORTHEASTERLY NEAR SURFACE/SURFACE FLOW MAY PROVIDE TO THE FORECAST DISTRICT...PRIMARILY FROM MONDAY INTO TUESDAY. LOCALIZED QPF AMOUNTS OF A FEW TENTHS OF AN INCH IS PROJECTED WITH THIS SYSTEM AND IF ACCURATE WOULD CORRELATE TO LOCALIZED PRIMARY HIGHER TERRAIN SNOW AMOUNTS OF FEW INCHES OF SNOW FROM MONDAY INTO TUESDAY. AS ALWAYS...WFO PUEBLO WILL CONTINUE TO MONITOR THE STRENGTH AND TRACK OF THIS POTENTIAL SYSTEM CLOSELY. IMPROVING CONDITIONS ARE THEN ANTICIPATED BY NEXT WEDNESDAY AS UPPER RIDGING DEVELOPS OVER SOUTHERN COLORADO. FINALLY...WARMEST CONDITIONS DURING THE LONGER TERM SHOULD BE NOTED INTO SATURDAY NIGHT...WITH COOLEST CONDITIONS ARRIVING BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1009 PM MST WED FEB 17 2016 WHILE CONDITIONS WILL REMAIN VFR...CONCERNS WILL REVOLVE AROUND WINDS. KCOS WILL SEE THE MOST CHALLENGING FORECAST AS WINDS TONIGHT COULD SWING AROUND FROM THE NORTHEAST AFTER MIDNIGHT AS LEE SIDE SFC LOW DEEPENS ALONG THE LEE OF THE RAMPARTS. THIS WILL LEAD TO THE POTENTIAL FOR LOW LEVEL WIND SHEAR...WITH MODEL SOUNDINGS SHOW THIS MOST LIKELY TO OCCUR AROUND 2KFT AGL. STRONG SOUTHWEST WINDS WILL MIX DOWN INTO THE TERMINALS AROUND 18Z...WHICH SHOULD END THE THREAT FOR WIND SHEAR AT KCOS. WINDS WILL INCREASE AT ALL THREE TERMINALS WITH GUSTS TO 40-45 KTS POSSIBLE BY LATE AFTERNOON THROUGH THE EVENING. COULD EVEN SEE SOME SPORADIC GUSTS TO AROUND 50 KTS...THOUGH THESE SHOULD BE BRIEF. SUSPECT THERE WILL BE SOME BLOWING DUST DURING THE LATE AFTERNOON AND EVENING...THOUGH NOT SURE IT WILL RESTRICT VISIBILITIES ENOUGH AT TERMINALS TO PLACE INTO TAFS. THIS POSSIBILITY WILL CONTINUE TO BE ASSESSED THROUGH ADDITIONAL TAF ISSUANCES. MEANWHILE...IFR CONDITIONS IN SN BLSN WILL AFFECT THE CENTRAL MOUNTAINS THURSDAY AFTERNOON AND EVENING WITH MTN OBSCURATIONS AT TIMES. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM TO 8 PM MST THURSDAY FOR COZ222- 227>237. HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR COZ087-088. HIGH WIND WARNING FROM 5 AM THURSDAY TO MIDNIGHT MST THURSDAY NIGHT FOR COZ058-060-072>075-080>082. && UPDATE...MOZLEY AVIATION...KT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 929 PM MST WED FEB 17 2016 COZ058>089-093>099-190430- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 929 PM MST WED FEB 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TONIGHT WEST WINDS WILL INCREASE ACROSS THE HIGHER ELEVATIONS OF THE CENTRAL AND SOUTHEAST MOUNTAINS LATE TONIGHT. GUSTS TO AROUND 80 MPH WILL BE POSSIBLE BY EARLY THURSDAY MORNING WITH THE STRONGER GUSTS OCCURRING ABOVE 11000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG JET STREAM MOVING ACROSS COLORADO ON THURSDAY WILL BRING VERY WINDY CONDITIONS TO THE REGION THROUGH THURSDAY NIGHT. DAMAGING WIND GUSTS WILL BE LIKELY IN AND NEAR THE MOUNTAINS WITH GUSTS TO AROUND 80 MPH ACROSS THE SOUTHEAST AND CENTRAL MOUNTAINS. THE HIGHER PEAKS ABOVE 11000 FEET COULD SEE GUSTS TO NEAR 100 MPH. THE SOUTHERN I-25 CORRIDOR WILL SEE THE POTENTIAL FOR DAMAGING WIND GUSTS TO SPREAD INTO THE AREA DURING THE AFTERNOON AND EVENING WITH GUSTS TO AROUND 60 MPH POSSIBLE. MEANWHILE...GUSTS TO 35 TO 50 MPH WILL SPREAD ACROSS THE VALLEYS AND PLAINS THURSDAY AFTERNOON AND HIGH FIRE DANGER WILL BE A CONCERN FOR THE SOUTHEAST PLAINS WHERE THE GRASS AND OTHER FINE VEGETATION HAS DRIED OUT DURING THE RECENT WARM DRY SPELL. RAPID RATES OF FIRE SPREAD WILL BE POSSIBLE SHOULD ANY FIRES START. MEANWHILE...THE CENTRAL MOUNTAINS ALONG THE CONTINENTAL DIVIDE WILL PICK UP 1 TO 3 INCHES OF WIND DRIVEN SNOWFALL THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS LATE TONIGHT. 31/31
The national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619779, 619771, 619772, 619774, 619775, 619781, 619776, 619777, 619778, 619784, 619783, 619786, 619769, 619782, 619780, 619770, 619773.